Pennsylvania, 2014

Hail and Damaging Wind in Pennsylvania, July 1, 2014

July 1, 2014 · NWS CTP · 2 events in 2 counties and zones

Isolated thunderstorms reached marginally severe limits from late morning into the afternoon. A mid-level impulse moved through south-central Ontario and into Quebec with a trailing cold front extending southward from near Toronto to western Lake Erie and the Upper Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Isolated thunderstorms reached marginally severe limits from late morning into the afternoon. A mid-level impulse moved through south-central Ontario and into Quebec with a trailing cold front extending southward from near Toronto to western Lake Erie and the Upper Ohio Valley. Initial storms over northwest PA formed along a weak pre-frontal convergence zone with enhancement from lake breeze, while later storms were triggered via the more defined wind shift/cold front which crossed the Alleghenies during the mid-afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 1, 2:07 PM EST, 51 minutes earlier.

Area forecast discussion, Jul 1, 2:07 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
307 PM EDT TUE JUL 1 2014

.SYNOPSIS...
A COLD FRONT WILL PUSH INTO CENTRAL PA TONIGHT...THEN STALL OVER
THE REGION THROUGH THURSDAY. A SECONDARY COLD FRONT WILL SWEEP OUT
THE HIGH HUMIDITY AS IT CROSSES THE REGION THURSDAY AFTERNOON AND
EVENING. HIGH PRESSURE WITH COOLER AND LESS HUMID CONDITIONS WILL
BUILD INTO THE STATE JUST IN TIME FOR THE BEGINNING OF THE LONG
HOLIDAY WEEKEND. A TROPICAL DISTURBANCE IS EXPECTED TO TRACK ALONG
THE MID ATLANTIC COAST...BUT SHOULD VEER JUST OFFSHORE FRIDAY AND
SATURDAY...WITH CURRENT PROJECTIONS SPARING CENTRAL PA FROM ANY
SIGNIFICANT IMPACTS.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A HOT AND HUMID AFTERNOON THROUGHOUT CENTRAL PA. MID LEVEL WARMTH
HAS KEPT A LID ON CONVECTION THUS FAR...BUT A NARROW RIBBON OF
INSTABILITY ASSOCIATED WITH THE BOUNDARY LAYER THERMAL RIDGE IS
PUSHING ACROSS THE CENTRAL MOUNTAINS PRESENTLY...WITH RADAR TRENDS
SHOWING SPROUTING CELLS JUST EAST OF THE ALLEGHENY CREST. FARTHER
WEST...OVER EXTREME NORTHWEST PA...THE LARGEST CELL OF THE DAY
CONTINUES TO BUILD OVER CRAWFORD COUNTY...AND THIS AREA IS NOW
WEST OF THE BOUNDARY LAYER THERMAL FEATURE (AND MID LEVEL WARM
RIBBON)...SO EXPECT THIS ACTIVITY TO BE MAINTAINED AND EXPAND AS
THE LATE AFTERNOON WEARS ON.

AS THE WARMTH ALOFT HINDERS INITIATION OVER EASTERN PORTIONS OF
FORECAST AREA THIS AFTERNOON...HAVE LOWERED POPS THERE FROM
EARLIER VALUES...BUT STILL EXPECT ISOLATED TO SCATTERED ACTIVITY
LATE THIS AFTERNOON AND EVENING AS THE THERMAL AXIS PASSES.
MUCAPES ARE STILL IMPRESSIVE DESPITE LESS THAN IMPRESSIVE SHEAR
PROFILES...SO WE'LL KEEP A CLOSE EYE ON THEIR EVOLUTION.

THE INITIAL FRONT SLOWS TONIGHT ACROSS CENTRAL PA IN THE
INCREASINGLY PARALLEL SOUTHWEST FLOW ALOFT. A FAIR AMOUNT OF
CLOUDS AND JUST LINGERING 30 POPS FOR SHOWERS AND ISOLATED TSRA
WILL HELP TO CREATE ANOTHER MUGGY NIGHT ACROSS THE STATE WITH MINS
VARYING FROM THE MID 60S IN THE NW...TO THE LOWER AND MID 70S
THROUGHOUT THE SUSQ VALLEY.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
NOT A LOT OF CHANGE TO WED. DID UP MAX TEMPS A DEGREE. STILL
JUST GETTING A HEAT INDEX OF 100 OR JUST ABOVE ACROSS THE SE.

HELD OFF ON A HEAT ADVISORY FOR NOW...GIVEN IT IS STILL A WAYS
OUT AND STORM CONCERN FOR TODAY AND WED. HAVE MENTION OF HEAT
IN HWO.

APPROACH OF A SECONDARY COLD FRONT...AND POTENT SHORTWAVE DIGGING
SE INTO THE TROUGH OVER THE OHIO VALLEY WILL HELP TO AMPLIFY IT
AND BRING US ANOTHER FEW...TO SVRL BANDS OF SHOWERS AND
THUNDERSTORMS ON WED. HARD TO PICK ON ONE AREA VS. ANOTHER AREA.
DID UP POPS ACROSS THE N AND W.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
MED RANGE MDLS ALL SHOWING A DEEPENING UPPER LVL TROF OVR THE
MIDWEST DURING THE MIDWEEK PERIOD...RESULTING IN COLD FRONT
STALLING OUT ACROSS CENTRAL PA. THUS...THE CHC OF SHRA/TSRA WILL
REMAIN IN THE FCST INTO THU NIGHT.

BASED ON THE ABOVE INFO. AND TROPICAL SYSTEM LIFTING NE...LEFT
SOME SHOWERS IN EASTERN AREAS FOR FRIDAY. LATER SHIFTS CAN CUT
BACK AS NEEDED.

DESPITE MINOR TIMING DIFFS...MED RANGE GUIDANCE STILL CONSISTENT
IN PUSHING COLD FRONT EAST OF THE REGION LATER FRIDAY WITH HIGH
PRES DELIVERING COOL AND DRY WEATHER IN TIME FOR THE BEGINNING OF
THE 4TH OF JULY WEEKEND.

WENT WITH A DRY FCST FOR NEXT MONDAY AND TUE. SOME SPREAD IN
DIFFERENT MODELS AND MODEL RUNS.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
A COLD FRONT WILL PUSH INTO CENTRAL PA TONIGHT...THEN STALL OVER
THE REGION THROUGH THURSDAY.

CLOUDS WILL BUILD AS THE DAY WEARS ON. SCATTERED TO NUMEROUS
SHOWERS/TSTMS WILL DEVELOP THIS AFTERNOON ACROSS MAINLY THE NW
HALF OF CWA...WITH POTENTIAL SHORT-LIVED IMPACTS AT WESTERN TAF
SITES THAT COULD INCLUDE GUSTY WINDS...LIGHTNING...AND HEAVY RAIN
RESTRICTING VSBYS. PINPOINTING EXACT IMPACTS 8HRS OUT TRICKY...SO
BRACKETED LATE AFT WITH VCTS POTENTIAL AND WILL CONTINUE TO REFINE
TAFS AS CONVECTION EVOLVES AND BEGINS TO TAKE AIM ON TERMINALS.
ISO CONVECTION POSS IN THE EAST FROM KIPT-KMDT- KLNS...SO THESE
TERMINALS SHOULD REMAIN VFR THE VAST MAJORITY IF NOT ALL OF THE
DAY. WINDS ACROSS THE REGION WILL INCREASE FROM THE SOUTH TO 10
KTS GUSTING TO 15 KTS...LOCALLY HIGHER IN ANY TSTMS.

CONVECTION MAY LINGER INTO THIS EVE...BUT IMPACTS AND AERIAL
COVERAGE WILL BE DIMINISHING THROUGH THE EVENING HOURS. MVFR VSBYS
MAY DEVELOP LATE TONIGHT IN FOG/HAZE WITH MUGGY AIRMASS REMAINING
IN PLACE.

OUTLOOK...
WED-THU...SLOW MOVING COLD FRONT WILL BRING SCT SHRA/TSRA AND
LOCAL RESTRICTIONS.
FRI-SUN...VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DEVOIR/LAMBERT
NEAR TERM...DEVOIR/LAMBERT
SHORT TERM...MARTIN
LONG TERM...MARTIN
AVIATION...DEVOIR/RXR
Hazardous weather outlook, Jul 1, 4:26 AM EST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
526 AM EDT TUE JUL 1 2014

PAZ004>006-010>012-017>019-024>027-033>035-037-041-042-045-046-
020930-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
SOMERSET-BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-
526 AM EDT TUE JUL 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY SEVERE WEATHER THREAT WILL BE IN THE FORM OF
LOCALIZED DAMAGING STRAIGHT LINE WINDS...HAIL...LOCALLY VERY HEAVY
RAINFALL RATES...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON
AND EVENING ACROSS THE EASTERN TWO THIRDS OF THE STATE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ028-036-049>053-056>059-063>066-020930-
JUNIATA-FRANKLIN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
526 AM EDT TUE JUL 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON INTO EARLY TODAY AS A WEAK COLD FRONT SLOWLY APPROACHES
FROM THE WEST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON
AND EVENING ACROSS THE EASTERN TWO THIRDS OF THE STATE. THE PRIMARY
SEVERE WEATHER THREAT WILL BE IN THE FORM OF LOCALIZED DAMAGING
STRAIGHT LINE WINDS...HAIL...LOCALLY VERY HEAVY RAINFALL RATES...
AND FREQUENT LIGHTNING. IN ADDITION...AFTERNOON TEMPERATURES IN
THE LOWER TO MID 90S WILL COMBINE WITH THE HIGH HUMIDITY TO CREATE
A HEAT INDEX AROUND...OR SLIGHTLY HIGHER THAN 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 1, 1:51 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
251 PM EDT TUE JUL 1 2014

PAZ019-011915-
SOUTHERN CENTRE PA-
251 PM EDT TUE JUL 1 2014

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CENTRE COUNTY...

AT 249 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
UNIONVILLE...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...BELLEFONTE...PLEASANT GAP
AND MILESBURG AROUND 300 PM EDT. ZION AND CENTRE HALL AROUND 310 PM
EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE UNIVERSITY PARK
AIRPORT.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 INTERSTATE 80 BETWEEN MILE MARKERS 156 AND 170.
 INTERSTATE 99 BETWEEN MILE MARKERS 75 AND 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN
STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE
A BUILDING OR VEHICLE.

&&

LAT...LON 4096 7751 4080 7748 4079 7751 4084 7795
      4092 7795 4096 7788 4104 7758
TIME...MOT...LOC 1849Z 263DEG 22KT 4090 7786

STEINBUGL
Special weather statement, Jul 1, 1:57 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
257 PM EDT TUE JUL 1 2014

PAZ025-026-011930-
HUNTINGDON PA-BLAIR PA-
257 PM EDT TUE JUL 1 2014

...A STRONG THUNDERSTORM IS AFFECTING THE AREA...

AT 257 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
WILLIAMSBURG...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  HUNTINGDON AROUND 310 PM EDT.
  RAYSTOWN DAM AROUND 320 PM EDT.
  MOUNT UNION AROUND 330 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE JUNIATA COLLEGE...
MAPLETON...MILL CREEK...KISTLER AND MCCONNELLSTOWN.

LAT...LON 4042 7821 4053 7821 4059 7782 4054 7784
      4050 7782 4039 7789 4040 7787 4037 7786
      4037 7784 4036 7782 4032 7782
TIME...MOT...LOC 1857Z 273DEG 17KT 4048 7812

STEINBUGL
Special weather statement, Jul 1, 2:36 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
336 PM EDT TUE JUL 1 2014

PAZ026-028-034-035-012000-
BEDFORD PA-JUNIATA PA-FULTON PA-HUNTINGDON PA-
336 PM EDT TUE JUL 1 2014

...STRONG THUNDERSTORMS ARE AFFECTING THE AREA...

AT 335 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR TROUGH CREEK STATE PARK TO NEAR WELLS
TANNERY...AND MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  COALDALE AROUND 340 PM EDT.
  WATERFALL...ROCKHILL FURNACE...FORT LITTLETON AND SIDELING HILL
REST AREA AROUND 400 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE ORBISONIA...
DEFIANCE...THREE SPRINGS...CASSVILLE...HOPEWELL...SALTILLO...SHADE
GAP...SHIRLEYSBURG...BROAD TOP CITY AND COALMONT.

LAT...LON 4008 7820 4013 7837 4033 7803 4037 7786
      4036 7782 4037 7776 4039 7774 4041 7754
      4035 7759 4023 7775 4008 7785 4000 7792
TIME...MOT...LOC 1935Z 270DEG 19KT 4030 7808 4013 7824

KF
Special weather statement, Jul 1, 2:36 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
336 PM EDT TUE JUL 1 2014

PAZ004-012015-
WARREN PA-
336 PM EDT TUE JUL 1 2014

...A STRONG THUNDERSTORM IS AFFECTING THE AREA...

AT 336 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
GRAND VALLEY...MOVING EAST AT 20 MPH.

SMALL HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  GRAND VALLEY AROUND 350 PM EDT.
  GARLAND AROUND 400 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE TIDIOUTE AND
STARBRICK.

LAT...LON 4173 7961 4178 7961 4191 7916 4163 7919
      4163 7961 4171 7962
TIME...MOT...LOC 1936Z 267DEG 17KT 4170 7961

EVANEGO

The radar

The State College radar (KCCX), 144 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Warren

When
July 1, 2:58 PM EST
Where
Warren County, 1.03 mi E of Tidioute
Measured
1 in hail
Reported by
911 Call Center
Coordinates
41.680, -79.400

Quarter size hail (1 inch diameter) was reported in Tidioute.

Thunderstorm Wind, Franklin

When
July 1, 5:10 PM EST
Where
Franklin County, 1.27 mi ENE of Greencastle
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.790, -77.730

Thunderstorm winds estimated near 60 mph knocked down trees in Greencastle.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521032, 521033.